Session Time: 1:45pm-3:15pm
Location: Les Muses, Level 3
Objective: We report a case of spasmodic torticollis which may be induced chorea with trihexyphenidyl.
Background: High-dosage of trihexyphenidyl is commonly used in the management of focal dystonia including spasmodic torticollis. The common side effects of trihexyphenidyl, an anticholinergic agent, are nausea, dry mouth, constipation, urination difficulty, blurred vision, cognitive decline, etc. There are few reports on trihexyphenidyl-induced chorea in the literature.
Method: We decribe medical history and clinical data of the case.
Results: In April 20XX, 70-year-old woman developed an abnormal head posture showing left rotation, right side bending and back flexion of the head, and she was diagnosed with spastic torticollis. Although the dose of trihexyphenidyl was increased up to 12 mg / day, dystonia did not improve and chorea appeared predominatly in distal limbs to have a walking difficulty. In February, 20XX+1, she was admitted to our hospital. As she had a past history of oral intake of duloxetine, we thought the involuntary movement like chorea was a tardive dyskinesia. We increased the dose of trihexyphenidyl to 24 mg / day, but it was not effective on spastic torticollis. On April 3th, after she stopped taking oral administration of trihexyphenidil, chorea markedly reduced. On April 6th、she recovered to walk alone. Nomoto et al (1987) reported five adult patients with various forms of idiopathic focal or segmental dystonia who developed chorea in the course of treatment with trihexyphenidyl. In all cases chorea disappeared by discontinuation of oral administration of trihexyphenidyl. They considered chorea developed by potentiating the action of dopamine in the brain as a result of anticholinergic action of trihexyphenidyl.
Conclusion: Trihexyphenidyl may cause chorea through enhancement of dopamine activity in the basal ganglia in patients with spasmodic torticollis.
To cite this abstract in AMA style:H. Kawasaki, O. Oota, S. Seo, K. Kei, T. Mistufuji, K. Takahashi, N. Tamura, T. Yamamoto. Trihexyphenidyl-induced chorea in a patient with spastic torticollis: A case report [abstract]. Mov Disord. 2019; 34 (suppl 2). https://www.mdsabstracts.org/abstract/trihexyphenidyl-induced-chorea-in-a-patient-with-spastic-torticollis-a-case-report/. Accessed December 5, 2023.
« Back to 2019 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/trihexyphenidyl-induced-chorea-in-a-patient-with-spastic-torticollis-a-case-report/